A general concept of majority rule

Michel Regenwetter, A. A.J. Marley, Bernard Grofman

Research output: Contribution to journalArticlepeer-review


We develop a general concept of majority rule for finitely many choice alternatives that is consistent with arbitrary binary preference relations, real-valued utility functions, probability distributions over binary preference relations, and random utility representations. The underlying framework is applicable to virtually any type of choice, rating, or ranking data, not just the linear orders or paired comparisons assumed by classic majority rule social welfare functions. Our general definition of majority rule for arbitrary binary relations contains the standard definition for linear orders as a special case.

Original languageEnglish (US)
Pages (from-to)405-428
Number of pages24
JournalMathematical social sciences
Issue number3
StatePublished - 2002


  • Condorcet criterion
  • Majority rule
  • Partial orders
  • Random utility
  • Semiorders
  • Weak orders

ASJC Scopus subject areas

  • Sociology and Political Science
  • Social Sciences(all)
  • Psychology(all)
  • Statistics, Probability and Uncertainty


Dive into the research topics of 'A general concept of majority rule'. Together they form a unique fingerprint.

Cite this